Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 8:42 PM CDT for Norton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 8:42 PM CDT (01:42 UTC)
- Expired
- Jun 29, 2017, 9:31 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3233 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
446
WUUS53 KGLD 300142
SVRGLD
KSC137-300245-
/O.NEW.KGLD.SV.W.0178.170630T0142Z-170630T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
842 PM CDT THU JUN 29 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Norton County in northwestern Kansas...
* Until 945 PM CDT
* At 842 PM CDT, a severe thunderstorm was located 7 miles north of
Lenora, or 9 miles southwest of Norton, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lenora, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3963 10016 3980 10016 3982 9963 3958 9963
TIME...MOT...LOC 0142Z 270DEG 17KT 3972 10001
HAIL...1.25IN
WIND...60MPH
$$
Lundquist5 follow-up statements
087
WWUS53 KGLD 300158
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
858 PM CDT THU JUN 29 2017
KSC137-300245-
/O.CON.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
858 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN NORTON COUNTY...
At 857 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Norton to near Lenora, moving east at
30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lenora, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3963 10016 3967 10015 3981 9997 3982 9963
3958 9963
TIME...MOT...LOC 0157Z 274DEG 26KT 3976 9989 3963 10001
HAIL...1.25IN
WIND...60MPH
$$
Lundquist169
WWUS53 KGLD 300207
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
907 PM CDT THU JUN 29 2017
KSC137-300245-
/O.CON.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
907 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...
At 907 PM CDT, a severe thunderstorm was located 4 miles west of
Edmond, or 14 miles south of Norton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lenora, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3962 10004 3973 9995 3974 9963 3958 9963
TIME...MOT...LOC 0207Z 273DEG 26KT 3963 9990
HAIL...1.00IN
WIND...60MPH
$$
Lundquist234
WWUS53 KGLD 300214
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
914 PM CDT THU JUN 29 2017
KSC137-300245-
/O.CON.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
914 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...
At 914 PM CDT, a severe thunderstorm was located near Edmond, or 16
miles southeast of Norton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3961 9991 3973 9986 3974 9963 3958 9963
TIME...MOT...LOC 0214Z 269DEG 27KT 3963 9975
HAIL...1.00IN
WIND...60MPH
$$
Lundquist844
WWUS53 KGLD 300225
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
925 PM CDT THU JUN 29 2017
KSC137-300245-
/O.CON.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
925 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...
At 925 PM CDT, a severe thunderstorm was located 6 miles west of
Logan, or 17 miles southeast of Norton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3960 9980 3973 9978 3974 9963 3958 9963
TIME...MOT...LOC 0225Z 268DEG 18KT 3964 9969
HAIL...1.00IN
WIND...60MPH
$$
Lundquist619
WWUS53 KGLD 300231
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
931 PM CDT THU JUN 29 2017
KSC137-300241-
/O.CAN.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
931 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3960 9980 3973 9978 3974 9963 3958 9963
TIME...MOT...LOC 0229Z 270DEG 17KT 3964 9965
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:00 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 29, 7:00 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 600 PM MDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 300 PM MDT Thu Jun 29 2017 An upper level disturbance currently moving southeast over the Colorado front range is forecast to initiate showers and thunderstorms generally along and south of the interstate and west of highway 27 around 00z. Upper level jet divergence signature suggests a cluster of thunderstorms which is also suggested by hrrr model qpf. Severe weather is likely. This cluster of storms is expected to move east and southeast across the area during the evening and generally out of the area by midnight. Should have a lull in activity during the early morning hours of Friday before another disturbance and jet support moves in from the northwest supporting another chance of showers/thunderstorms by sunrise. Mid level moisture rather lacking during the afternoon so only slight chance pops for now. Low temperatures in the low 50s west to low 60s east. High temperatures Friday in the low to mid 70s in far eastern Colorado, mid 70s to low 80s elsewhere. .LONG TERM...(Friday night through Thursday) Issued at 137 PM MDT Thu Jun 29 2017 Flow aloft becomes northwesterly Friday night as a ridge builds over the southwestern CONUS. High pressure moves east onto the region, resulting in increased temperatures on Saturday as well as dry weather. Models hint at a quick shot at precipitation overnight on Saturday for the southern portion of the forecast area. The next shortwave set to impact the area arrives on Sunday, generating shower and thunderstorm chances in the afternoon and evening. The shortwave strengthens a lee trough, with southerly winds drawing moisture north. The increasing moisture along with decent shear and instability should be enough for a few severe thunderstorms. Will continue to monitor. Precipitation exits the region overnight. A somewhat active pattern continues into next week with the upper ridge expanding northeast and some moisture filtering northward underneath. A similar setup to Sunday will develop on Monday. However, in addition to this, a disturbance traverses the Rockies and advances across the area. This generates shower and thunderstorm chances again in the afternoon and evening hours. Dry conditions are anticipated on Tuesday as the system moves east. Wednesday and Thursday: The upper ridge over the southwestern portion of the country amplifies, expanding north and east, and flow aloft remains from the north northwest during this period on the eastern side of the high pressure. Guidance differs in the strength and position of the ridge. Kept slight to low chance PoPs each afternoon and evening as disturbances work their way through the flow. High temperatures during the period mainly range within the mid 80s to mid 90s across the region. Low temperatures stay in the 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 530 PM MDT Thu Jun 29 2017 TSRA with MVFR to VFR will start out the GLD TAF with a quick return to VFR conditions once the discrete cell moves east of the site after 01Z. MCK will remain VFR through the TAF period with a few thunderstorms moving through the vicinity between 02-06Z. Showers may also move through the area of the MCK site between 14-20Z during the day on Friday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1015 AM MDT Thu Jun 29 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1015 AM MDT Thu Jun 29 2017 /1115 AM CDT Thu Jun 29 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Strong and severe thunderstorms are expected after 3 PM MDT (4 PM CDT) generally along and south of Interstate 70. Wind gusts over 70 mph producing blowing dust and reduced visibilities along with large hail will be the primary threats. Very heavy rainfall is also possible for a short period of time which could cause sharply reduced visibilities and possible flooding of poor drainage and low lying areas. The severe weather threat should be over by 9 PM MDT (10 PM CDT). .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... On Sunday afternoon and night, there will be a chance of thunderstorms across the entire area. Some of these storms could become severe. On Tuesday afternoon and night, isolated thunderstorms are expected across east central Colorado. A few of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 PM MDT (4 PM CDT).
In the hours before
Special weather statement, Jun 29, 8:02 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM CDT THU JUN 29 2017
KSZ003-004-300115-
Norton KS-Decatur KS-
802 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES UNTIL 815 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcatur, or 16 miles east of Oberlin, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Norton, Norcatur and Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3978 10038 3998 10033 4000 9992 3978 9990
3974 10024
TIME...MOT...LOC 0102Z 282DEG 29KT 3987 10023
LundquistLocal storm report, Jun 29, 8:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 6 N REXFORD 39.55N 100.74W
06/29/2017 M61 MPH THOMAS KS MESONET
KKSREXFO2 MESONET SITE AT FDK PLANT MEASURED 61 MPH WIND
GUST.
&&
SMELocal storm report, Jun 29, 8:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST 3 ENE GEM 39.44N 100.85W
06/29/2017 M62 MPH THOMAS KS MESONET
CWOP SITE F0981 MEASURED 62 MPH WIND GUST.
&&
SMELocal storm report, Jun 29, 8:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 6 WSW LEOVILLE 39.54N 100.55W
06/29/2017 M60 MPH SHERIDAN KS MESONET
SITE SELDE2 MEASURED WIND GUST OF 60 MPH.
&&
SMESpecial weather statement, Jun 29, 8:32 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Goodland KS 832 PM CDT THU JUN 29 2017 KSZ015-300200- Sheridan KS- 832 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL 900 PM CDT... At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Hoxie, moving east at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Grinnell. A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern and west central Kansas. LAT...LON 3913 10064 3934 10063 3931 10017 3913 10017 TIME...MOT...LOC 0132Z 273DEG 32KT 3925 10049 Lundquist
Local storm report, Jun 29, 8:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 3 NE MENLO 39.38N 100.68W
06/29/2017 M63 MPH SHERIDAN KS TRAINED SPOTTER
STORM SPOTTER,RAY DUFFEY, MEASURED 62.6 MPH ON A HANDHELD
ANEMOMETER.
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| Jun 29, 7:45 PM CDT | Special Weather Statement | GLD | Decatur | 15 min |
| Jun 29, 7:49 PM CDT | Special Weather Statement | GLD | Decatur | 26 min |
| Jun 29, 8:02 PM CDT | Special Weather Statement | GLD | Norton | 13 min |
| Jun 29, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 52 min |
| Jun 29, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 57 min |
| Jun 29, 8:32 PM CDT | Special Weather Statement | GLD | Sheridan | 28 min |
| Jun 29, 9:03 PM CDT | Special Weather Statement | GLD | Graham | 27 min |
| Jun 29, 9:10 PM CDT | Special Weather Statement | GLD | Graham | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.